Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2017, 4:49 PM CDT for Ector County, Martin County, Midland County, Texas. It was in force for 116 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 4:49 PM CDT (21:49 UTC)
- Expired
- Jul 22, 2017, 6:45 PM CDT
- In force
- 116 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 19 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:18 PM CDT | FLASH FLOOD | 2 Se Midland, TX | STALLED VEHICLE ON LAMESA RD OFF I-20 |
| Jul 22, 6:20 PM CDT | FLASH FLOOD | Midland, TX | AT LEAST 14 HIGH WATER RESCUES REPORTED IN MIDLAND BY LAW ENFORCEMENT AND EMERGENCY MANAGER. |
| Jul 22, 6:25 PM CDT | FLASH FLOOD | Midland, TX | AT LEAST 14 HIGH WATER RESCUES REPORTED IN MIDLAND BY LAW ENFORCEMENT AND EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WGUS54 KMAF 222149
FFWMAF
TXC135-317-329-222345-
/O.NEW.KMAF.FF.W.0019.170722T2149Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
449 PM CDT SAT JUL 22 2017
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Ector County in western Texas...
Midland County in western Texas...
Southern Martin County in western Texas...
* Until 645 PM CDT
* At 448 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates one to one and
a half inches of rain have already fallen in a few places. Flash
flooding is expected to begin shortly.
Additional rainfall amounts of one to two inches are possible in
parts of the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3242 10169 3209 10170 3209 10179 3166 10179
3165 10279 3206 10275 3208 10221 3225 10220
$$
491 follow-up statement
132
WGUS74 KMAF 222249
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
549 PM CDT SAT JUL 22 2017
TXC135-317-329-222345-
/O.CON.KMAF.FF.W.0019.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-Martin TX-
549 PM CDT SAT JUL 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
ECTOR...MIDLAND AND SOUTHERN MARTIN COUNTIES...
At 543 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area from Midland to far southeast
Odessa and near Penwell. Radar estimates up to two inches of
rain have already fallen in Midland.
Although the heaviest rain has moved out of the city of Midland
additional rainfall amounts of one inch or so are still possible
in southwest Midland County and southeast Ector County.
There have been reports of stalled cars in Midland at Lamesa
road and Interstate 20. We expected there is additional flooding
in Midland as well and in rural areas of southwest Midland County
and southeast Ector County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3242 10169 3209 10170 3209 10179 3166 10179
3165 10279 3206 10275 3208 10221 3225 10220
$$
49What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:33 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 22, 2:33 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 233 PM CDT Sat Jul 22 2017 .DISCUSSION... Current radar is showing diurnally driven convection increasing across the area this afternoon. The mountains are helping storms develop west of the Pecos River, but farther north a weak upper low over east-central New Mexico and an associated shear axis over the western Permian Basin is drawing moisture north and aiding storm development in the lower elevations. There is very weak steering flow near the shear axis causing slow storm movement which will be conducive to localized flooding, especially in urban areas. This activity will diminish after sunset with more expected tomorrow and Monday as the upper air pattern persists for a while longer. Models then show an upper high building south into the CWA by the middle of next week, increasing subsidence and sending highs back into the triple digits for many locations. Back in June, such high temperatures caused strong instability and severe storms to develop, however upper heights were lower then weakening the cap. Models are now showing 500mb heights of 594-596dam beginning Tuesday which should do a better job of inhibiting convection so forecast PoPs will diminish toward the end of the forecast. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 97 74 97 / 30 30 20 20 Carlsbad 72 95 71 96 / 30 50 30 20 Dryden 75 101 75 100 / 20 20 20 10 Fort Stockton 72 98 71 97 / 30 30 20 20 Guadalupe Pass 66 86 67 86 / 40 50 30 30 Hobbs 70 94 68 93 / 30 40 20 20 Marfa 66 87 64 89 / 40 50 20 30 Midland Intl Airport 74 99 74 99 / 30 30 20 20 Odessa 74 98 74 98 / 30 30 20 20 Wink 74 102 73 99 / 30 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29/10
Hazardous weather outlook, Jul 22, 1:04 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 104 PM CDT Sat Jul 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 104 PM CDT Sat Jul 22 2017 /1204 PM MDT Sat Jul 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible through tonight. These storms may be accompanied by frequent lightning, locally heavy rainfall, gusty winds, and small hail. Localized flash flooding will be the main hazard with stronger storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Similar conditions are expected Sunday with locally heavy rain being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 22, 4:33 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 433 PM CDT SAT JUL 22 2017 TXZ051-222215- Martin TX- 433 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL 515 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Lenorah, or 10 miles northwest of Stanton, moving north at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Courtney. This includes Interstate 20 between mile markers 151 and 161. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3209 10199 3225 10207 3236 10181 3210 10170 TIME...MOT...LOC 2133Z 185DEG 8KT 3220 10195 27
Special weather statement, Jul 22, 4:38 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 438 PM CDT SAT JUL 22 2017 TXZ061-062-222245- Midland TX-Ector TX- 438 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR ECTOR AND MIDLAND COUNTIES UNTIL 545 PM CDT... At 438 PM CDT, Doppler radar was tracking several strong thunderstorms across Midland and Ector counties. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Midland, Odessa, Greenwood, West Odessa, Goldsmith, Cotton Flat, Midland International Air and Space Port, Notrees, Penwell, Spraberry, Warfield, Midland Airpark, Skywest Airport, Mission Dorado, Odessa Schelemeyer Field, North Cowden and Pleasant Farms. This includes Interstate 20 between mile markers 92 and 148. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3166 10178 3166 10279 3208 10280 3208 10179 TIME...MOT...LOC 2138Z 185DEG 8KT 3190 10262 27
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:15 PM CDT | Flash Flood Warning | MAF | Gaines | 2 hr |
| Jul 22, 9:11 AM CDT | River Flood Warning | MAF | Presidio | 30 hr |
| Jul 22, 9:11 AM CDT | River Flood Warning | MAF | Presidio | 34 hr |
| Jul 22, 1:22 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 22, 2:20 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| Jul 22, 2:24 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector | 3 hr |
| Jul 22, 4:10 PM CDT | Areal Flood Advisory | MAF | Andrews, Martin, Midland | 3 hr |
| Jul 22, 4:28 PM CDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Jul 22, 4:33 PM CDT | Special Weather Statement | MAF | Martin | 42 min |
| Jul 22, 4:38 PM CDT | Special Weather Statement | MAF | Ector, Midland | 67 min |
| Jul 22, 4:52 PM CDT | Special Weather Statement | MAF | Howard | 38 min |
| Jul 22, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Jul 22, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 63 min |
| Jul 22, 5:40 PM CDT | Areal Flood Advisory | MAF | Crane, Reagan, Upton | 3 hr |
| Jul 22, 5:55 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 2 hr |
| Jul 22, 6:05 PM CDT | Special Weather Statement | MAF | Crane | 40 min |
| Jul 22, 6:46 PM CDT | Special Weather Statement | MAF | Crane, Upton | 59 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.